High Wind, Texas
- When
- April 6, 12:40 PM CST
- Where
- Texas forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
A strong upper level low was centered over portions of Minnesota and Wisconsin during the afternoon of April 6th. A cold front moved through the combined Oklahoma and Texas Panhandle the night of the 5th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A strong upper level low was centered over portions of Minnesota and Wisconsin during the afternoon of April 6th. A cold front moved through the combined Oklahoma and Texas Panhandle the night of the 5th. This front brought strong winds and especially when it reached the southern Texas Panhandle. A second day of high winds occurred across the eastern Oklahoma Panhandle the a low pressure system deepened well northeast of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 6, 11:49 AM CST, 51 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
1249 PM CDT Wed Apr 6 2022
.AVIATION...18Z TAFS...
VFR conditions will prevail at all TAF sites over the next 24
hours. Possible MVFR conditions due to blowing dust, but
confidence is not enough confidence to go below 6SM at this time.
Winds will continue out of the north for the majority of the TAF
period. Wind will be in the 20-30kt range at KAMA and KDHT through
about 02z with KGUY in the 30-45kt range. After 02z winds should
come down in the 15-20kt range overnight and then pick back up
after 15z in the 25-35kt rang with gusts in the 35-45kt range at
KAMA and KDHT. Winds could gust above 50kts after 15z at KGUY.
Weber
&&
.PREV DISCUSSION... /Issued 351 AM CDT Wed Apr 6 2022/
SHORT TERM...Today through Tomorrow Night...
For today, the main H500 low pressure system centered near the
Twin Cities of Minnesota will continue to bring windy and fire
weather conditions over a 1,000 miles away in the the Texas and
Oklahoma Panhandles.
As the associated sfc low with the main H500 low occludes within
the upper Midwest, the main sfc-500 height fields continue to
further compact with a very steep height gradient. This translate
to a rather persistent H850-700 jet originating in the central
Plains and extending southeastward into the northeastern
Panhandles. With mostly clear skies today, we should establish
deep mixed vertical profiles getting close to tapping into some of
the stronger winds aloft. Best chance for the strongest northerly
winds will be across the OK Panhandle and portions of the
northern Panhandles where a Wind Advisory is in effect for this
afternoon. With the northerly surface flow across the Panhandles
in the wake of the cold front from yesterday, high temperatures
today will be cooler compared to yesterday with values today
ranging from the mid 50s in the NW Panhandles to mid 60s in the SE
TX Panhandle.
Unfortunately, the forecast shows almost an exact repeat for
tomorrow that will occur today. Windy and fire weather conditions
continue. Some of the latest 06/00Z model and numerical guidance
is enhancing the H850-700 winds for tomorrow which may result in
some stronger winds compared to today for the northern
Panhandles. Will have to watch that trend closely. High
temperatures tomorrow will range from the mid 50s in the NW
Panhandles to mid 60s in the SE TX Panhandle.
Meccariello
FIRE WEATHER...Today and Tomorrow...
Critical fire weather conditions expected for all of the
Panhandles today, minus the far SW TX Panhandle where winds will be
not as strong as the remainder of the Panhandles. Min RH values
today will be as low as 7 percent with 20 ft winds out of the
northwest of 25-35 mph with higher gusts at times. Strongest
winds will be in the northern Panhandles. Max RFTI values will be
as high as 7 with some isolated locations that could reach 8. With
the continued lack of moisture over the region, ERC percentiles
will range from the 80th to 89th percentile over most of the
Panhandles. Highest values will be in portions of the Ok Panhandle
where ERC percentiles will range from the 90th to 96th
percentiles. Fuels will be exacerbate the persistent fire weather
conditions through tomorrow.
Critical fire weather conditions again for tomorrow for the same
regions as today. 20 ft winds will once again be strongest in the
northern Panhandles with northwest winds of 25-35 mph with higher
gusts at times. Max RFTI values of 7 are expected with min RH
values of 9 percent. ERC percentiles at or over 90th percentile
is expected in a larger area of the majority of the Panhandles by
tomorrow.
Meccariello
LONG TERM...Friday through Tuesday
Northwesterly dry upper flow across the western periphery of a
East Coast closed upper low and trough with an upper ridge
building over the western states Friday and Saturday. The upper
ridge will build in over the Panhandles Saturday before exiting
Saturday night. Upper flow over the Panhandles transitions to
southwesterly Sunday through Tuesday as a northern stream closed
upper low over the Pacific Northwest digs south into southern
California and the Great Basin region by Tuesday. It appears any
precipitation may remain just east and also west of the forecast
area late this weekend through Tuesday.
Surface ridge across the Panhandles Friday moves off to the east
by Saturday as lee surface trough develops across eastern Colorado
and eastern New Mexico. Surface low over eastern Colorado Saturday
is forecast to move east into the central Plains states Sunday.
Cold front forecast to push south into the Oklahoma and northern
Texas Panhandles Sunday which should remain quasi-stationary
across the forecast area Monday into Monday night and Tuesday
morning. The frontal boundary is then forecast to lift north as a
warm front by late Tuesday.
Schneider
FIRE WEATHER...
Friday through Tuesday...
Continuation of elevated to critical fire weather conditions
across all of the Panhandles Friday through Tuesday. Saturday,
Sunday, Monday and Tuesday appear to have the more widespread
critical fire weather conditions. Minimum afternoon relative
humidity values as low as 7 to 11 percent Friday through Tuesday
with 20 foot northwesterly winds Friday 15 to 25 mph with gusts
near 35 to 40 mph and then southwesterly 20 foot winds Saturday
through Tuesday 20 to 35 mph with gusts near 45 to 50 mph. Max
RFTI values Friday as high as 1 to 3 but then as high as 3 to 6
Saturday through Tuesday. ERC values Friday in the 90th to 96th
percentile but increasing into the 97th to 100th percentile mainly
across the central and western Oklahoma Panhandle and possibly
the far northwestern Texas Panhandle Saturday through Tuesday.
Schneider
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 63 34 63 32 67 / 0 0 0 0 0
Beaver OK 62 35 61 30 64 / 0 0 0 0 0
Boise City OK 56 28 58 27 65 / 0 0 0 0 0
Borger TX 65 36 64 33 70 / 0 0 0 0 0
Boys Ranch TX 63 31 64 30 69 / 0 0 0 0 0
Canyon TX 63 32 64 30 69 / 0 0 0 0 0
Clarendon TX 64 39 64 35 68 / 0 0 0 0 0
Dalhart TX 59 26 60 26 66 / 0 0 0 0 0
Guymon OK 62 34 62 30 66 / 0 0 0 0 0
Hereford TX 63 30 65 28 70 / 0 0 0 0 0
Lipscomb TX 63 37 61 32 64 / 0 0 0 0 0
Pampa TX 62 36 61 32 66 / 0 0 0 0 0
Shamrock TX 66 39 64 35 67 / 0 0 0 0 0
Wellington TX 67 40 67 35 70 / 0 0 0 0 0
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 9 PM CDT this evening for the following
zones: Armstrong...Carson...Collingsworth...Dallam...
Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Palo Duro
Canyon...Potter...Randall...Roberts...Sherman...Wheeler.
Fire Weather Watch from Thursday morning through Thursday
evening for the following zones: Armstrong...Carson...
Collingsworth...Dallam...Donley...Gray...Hansford...
Hartley...Hemphill...Hutchinson...Lipscomb...Moore...
Ochiltree...Oldham...Palo Duro Canyon...Potter...Randall...
Roberts...Sherman...Wheeler.
Wind Advisory until 7 PM CDT this evening for the following
zones: Hansford...Hemphill...Lipscomb...Ochiltree...
Roberts...Sherman.
OK...Red Flag Warning until 9 PM CDT this evening for the following
zones: Beaver...Cimarron...Texas.
Fire Weather Watch from Thursday morning through Thursday
evening for the following zones: Beaver...Cimarron...Texas.
Wind Advisory until 7 PM CDT this evening for the following
zones: Beaver...Cimarron...Texas.
&&
89/99Hazardous Weather Outlook National Weather Service Amarillo TX 323 AM CDT Wed Apr 6 2022 OKZ001>003-TXZ001>020-317-062200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 323 AM CDT Wed Apr 6 2022 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Critical fire weather conditions are expected across the majority of the combined Oklahoma and Texas Panhandles this afternoon. A Red Flag Warning is in effect from 10 AM through 9 PM CDT today for all counties except the two far southwest Texas Panhandle counties. Elevated fire weather conditions will be present for the two counties not in the Red Flag Warning. Strong winds in the 35 to 39 mph range are expected to impact the Oklahoma Panhandle and the most northern and eastern counties in the Texas Panhandle today as well. A Wind Advisory is in effect from noon through 7 PM CDT time for these counties in the northern combined Panhandles. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elevated to critical fire weather conditions will be possible Thursday through Tuesday as well. Strong winds are expected Thursday afternoon, mainly in the northeastern half of the Panhandles. Wind highlights will most likely be needed for Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated to critical fire weather conditions today through Tuesday. Schneider
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019607.